South Carolina, 2013Tornado and Hail in South Carolina, June 4, 2013
June 4, 2013 · NWS CAE · 3 events in 1 county or zone
A severe thunderstorm in eastern Orangeburg county produced an intense macroburst and EF1 tornado that destroyed a chicken barn and damaged several homes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $728,000
- Crop damage
- $10,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm in eastern Orangeburg county produced an intense macroburst and EF1 tornado that destroyed a chicken barn and damaged several homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 4, 1:13 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 4, 1:13 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
213 PM EDT TUE JUN 4 2013
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL SLOWLY PUSH SOUTH OF THE REGION THIS
AFTERNOON AND STALL SOUTH OF THE AREA OVERNIGHT. UNSETTLED WEATHER RETURNS
BY THE END OF THE WEEK AS A TROUGH OF LOW PRESSURE APPROACHES FROM
THE NORTHWEST AND LOW PRESSURE EMERGES OUT OF THE
GULF...INCREASING THE CHANCES FOR RAIN.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
THOUGH HIGHEST MOISTURE HAS SHIFTED TOWARDS THE COAST AND
OFFSHORE...ADEQUATE MOISTURE REMAINS OVER OUR FA...ALONG WITH
DIURNAL HEATING AND CONVERGENCE ALONG SURFACE BOUNDARIES TO
WARRANT CHANCE POPS THROUGH THIS EVENING. CURRENT POSITION OF
BOUNDARIES AND LOCATION OF BEST LOW LEVEL MOISTURE...ALONG WITH
TRACK OF WEAK UPPER IMPULSE...APPEARS TO FAVOR POPS TOWARDS THE
S/SE FA. RADAR INDICATING SCATTERED CONVECTION DEVELOPING OVER THE
CENTRAL FA...DRIFTING TO THE SE.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
SCATTERED CONVECTION TUESDAY AFTERNOON WILL CONTINUE INTO THE
EVENING HOURS BEFORE DYING OUT LATER TONIGHT. SURFACE COLD FRONT
LAYING OVER GA AND SC WILL PUSH A LITTLE FURTHER SOUTH OVERNIGHT.
DIURNAL HEATING AND PREVIOUS DAYS CONVECTIVE MESOSCALE BOUNDARIES
WILL PROVIDE FOCUS FOR SCATTERED CONVECTION WEDNESDAY AFTERNOON
INTO THE EVENING HOURS. THE NAM HAS PRECIPITAL WATERS OF 1.5-2.0
INCHES INTO WEDNESDAY NIGHT SUGGESTING A POTENTIONAL FOR HEAVY
DOWNPOURS WITH CONVECTION AND POSSIBLE ISOLATED FLOODING CONCERNS.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
LATEST TROPICAL WEATHER
OUTLOOK HAS GULF OF MEXICO DISTURBANCE SLOWLY BECOMING MORE
ORGANIZED AS IT MOVES NORTH TO THE FLORIDA PANHANDLE THURSDAY. AN
APPROACHING UPPER LEVEL TROF WILL PULL MOISTURE ASSOCIATED WITH
THIS FEATURE NORTHWARD ACROSS THE FORECAST AREA THURSDAY AFTERNOON
INTO FRIDAY. MODELS IN FAIR AGREEMENT WITH TIMING OF MORE ENHANCED
SHOWER AND THUNDERSTORM ACTIVITY AS THE MOISTURE MOVES ACROSS SC
TAPERING OFF FRIDAY EVENING. PRECIPITAL WATERS OF 2.0 OR HIGHER
GIVE RISE TO FLOODING POTENTIAL IN THE HEAVIER STORMS...ESPECIALLY
IN AREAS RECIEVING RECENT HEAVY RAIN AND ALSO FOR FLOOD PRONE
AREAS. BY SATURDAY THE AREA IS RETURNED TO A MAINLY DIURNAL
CONVECTIVE PATTERN WITH ANY ACTIVITY LIKELY OCCURRING IN THE
AFTERNOON AND EVENING. TEMPERATURES WILL STAY CLOSE TO NORMAL
THROUGH THE EXTENDED PERIOD.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
RADAR INDICATES SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY
DEVELOPING ACROSS THE CENTRAL FA...DRIFTING SE. BEST THREAT OF
THUNDER IN THE NEAR TERM APPEARS TO BE AT OGB/AGS/DNL. FOR NOW...
WILL HANDLE CONVECTION THIS AFTERNOON AND EARLY EVENING WITH
VCSH/VCTS...AND A NEAR TERM TEMPO SHRA GROUP...AND AMEND LATER
IF/WHEN CONFIDENCE WARRANTS. MODELS SUGGEST A SE BOUNDARY LAYER
FLOW DEVELOPING TONIGHT...WITH MOS GUIDANCE INDICATING STRATUS
POTENTIAL. WILL MAINTAIN MENTION OF IFR CIGS LATE TONIGHT/EARLY
WED MORNING. SCATTERED THUNDERSTORMS WED AFTN...AFTER 18Z.
EXTENDED AVIATION OUTLOOK...CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WED. INCREASING RAIN/THUNDERSTORM CHANCES
THURSDAY INTO FRIDAY...WITH HEAVY RAIN AND RESTRICTIONS TO VSBYS
EXPECTED. LATE NIGHT/EARLY MORNING RESTRICTIONS IN FOG AND/OR LOW
CLOUDS POSSIBLE AS WELL THROUGH THE PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
99Hazardous weather outlook, Jun 4, 2:45 AM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
345 AM EDT TUE JUN 4 2013
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
345 AM EDT TUE JUN 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 4, 12:32 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
132 PM EDT TUE JUN 4 2013
SCZ027-036-037-041830-
CALHOUN-LEXINGTON-ORANGEBURG-
132 PM EDT TUE JUN 4 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...CALHOUN
AND ORANGEBURG COUNTIES THROUGH 230 PM EDT...
AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS..NEAR NORTH...IN ORANGEBURG COUNTY AND
ADDITIONAL STORMS IN SOUTHEAST LEXINGTON COUNTY AND CALHOUN COUNTY.
THESE STORMS WERE MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...ORANGEBURG AND ST. MATTHEWS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3357 8128 3366 8119 3367 8122 3382 8110
3375 8067 3345 8089
TIME...MOT...LOC 1732Z 303DEG 11KT 3360 8115
AWPEvent by event
1 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Orangeburg
- When
- June 4, 2:15 PM EST to 2:35 PM EST
- Where
- Orangeburg County, 3.1 mi NE of Bowman to 5.91 mi SW of Wells
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $380,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.380, -80.640
NWS storm survey found numerous trees down along and south of I-20 from mile marker 161 to I-95. I-20 was closed due to trees across the interstate. A chicken barn was destroyed near the intersection of Winter Creek and Funderburg roads and field irrigation systems were rolled over.
Hail, Orangeburg
- When
- June 4, 2:23 PM EST to 2:27 PM EST
- Where
- Orangeburg County, 5.36 mi SSW of Providence to 5.95 mi SSW of Providence
- Measured
- 1.25 in hail
- Property damage
- $8,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.330, -80.590
From a storm survey the public reported half dollar size hail on Ditch Bank and Ebenezer roads.
Tornado, Orangeburg
- When
- June 4, 2:29 PM EST to 2:33 PM EST
- Where
- Orangeburg County, 5.36 mi SSW of Providence to 6.3 mi SW of Wells
- Rating
- EF1
- Path length
- 2.28 mi
- Path width
- 220 yd
- Continued into
- Dorchester, Sc (CHS)
- Property damage
- $340,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.330, -80.590
NWS storm survey found an EF1 tornado that began near Ayshire Road and Ebenezer Road. The tornado continued to move southeast across Ebenezer Road between 4 Holes Farm Road and Duncan Chape Road. The tornado continued into Dorchester County. Numerous trees and powerlines were down and three homes were damaged. Five homes had moderate damage and 28 agricultural buildings were badly damaged or destroyed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, June 4 to 6, 20131 death · 1 injured · 16 events
- Tornadoes and Hail in Kansas, June 4 to 5, 2013$18,000 · EF1 · 15 events
- Tornadoes and Flash Flooding in South Carolina, June 4, 2013$5,000 · EF1 · 10 events
- Damaging Winds and Lightning Strike in Georgia, June 4, 20131 injured · $17,000 · 55 kt wind · 11 events
- Flood in Alaska, June 4 to 6, 2013$20,000 · 1 event
- Hail and Damaging Wind in Texas, June 4, 20134.5 in hail · 15 events
- Hail and Damaging Winds in Oklahoma, June 4 to 5, 20131.75 in hail · 15 events
- Hail in Texas, June 4 to 5, 20131 in hail · 4 events
- Heavy Rain in Florida, June 4 to 7, 20133 events
- Flooding in Montana, June 4 to 18, 20133 events
- Tornado and Damaging Wind in Colorado, June 4, 2013EF0 · 2 events
- Flooding in South Carolina, June 4 to 5, 2013$6,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444309, 444306, 444307.